Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 284, NWS Midland/Odessa, TX

May 28, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2007, 3:47 PM CDT for Brewster County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2007, 3:47 PM CDT (20:47 UTC)
Expired
May 28, 2007, 4:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:07 PM CDTHAIL 0.75Marathon, TXDIME TO PENNY HAIL AT MARATHON HOTEL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282047
SVRMAF
TXC043-282145-
/O.NEW.KMAF.SV.W.0284.070528T2047Z-070528T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT MON MAY 28 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 445 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARATHON...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN BREWSTER COUNTY...
  AREAS NORTH AND EAST OF MARATHON

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3003 10258 2979 10275 3010 10348 3047 10318

$$
1 follow-up statement
000 
WWUS54 KMAF 282117
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON MAY 28 2007

TXC043-282145-
/O.CON.KMAF.SV.W.0284.000000T0000Z-070528T2145Z/
BREWSTER TX-
415 PM CDT MON MAY 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN BREWSTER COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES EAST OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
AREAS ALONG AND MAINLY SOUTH OF HIGHWAY 90 EAST OF MARATHON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE FOR 
DAMAGING WINDS... LARGE HAIL... AND DEADLY CLOUD TO GROUND 
LIGHTNING. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3003 10258 2979 10275 3010 10348 3047 10318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:52 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 1:52 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT MON MAY 28 2007

.DISCUSSION...
A MOIST AND POTENTIALLY WET PATTERN CONTINUES THROUGH THE WEEK IN
THE PLAINS. MOST SIGNIFICANT RAINFALL CHANCES ARE THIS AFTERNOON
AND OVERNIGHT.

ABUNDANT MOISTURE IS AVAILABLE EAST OF THE MOUNTAINS WITH
DEWPOINTS IN THE 50S AND 60S AND SATELLITE ESTIMATED PRECIPITABLE
WATER EXCEEDING AN INCH. UPPER LOW SHOWN ON WATER VAPOR SATELLITE
IMAGERY DROPPING INTO SOUTHEAST NEW MEXICO IS EXPECTED TO HELP
DESTABILIZE THE ATMOSPHERE AND ENHANCE LIFT THIS AFTERNOON AND
EVENING FROM SOUTHEAST NEW MEXICO THROUGH THE PERMIAN BASIN.
THUNDERSTORMS FORMING ON THE MOUNTAINS OF TEXAS AND NEW MEXICO
ALREADY THIS AFTERNOON ARE LIKELY TO EXPAND IN COVERAGE AND
EVOLVE INTO A CONVECTIVE SYSTEM...BRINGING RAINFALL TO MOST OF THE
AREA ALONG AND EAST OF THE MOUNTAINS.

AFTERNOON CAPES ARE ESTIMATED TO EXCEED 2000 J KG-1 WITH
CONVECTIVE INHIBITION ERRODING UNDER GOOD SUNSHINE. STRONG
UPDRAFTS WILL BE SUPPORTED...THOUGH BULK SHEARS AROUND 30 KNOTS
WILL RESULT IN MAINLY SHORT LIVED SUPERCELL STRUCTURES. ISOLATED
SEVERE HAIL IS POSSIBLE.

BIGGER THREAT WILL BE FLASH FLOODING. THOUGH MOST AREAS CAN
EXPECT LESS THAN AN INCH OF RAIN...THERE WILL BE ISOLATED AMOUNTS
EXCEEDING 2 INCHES. COVERAGE OF EXCESSIVE RAINFALL IS EXPECTED TO
BE LIMITED...SO WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

TUESDAY AFTERNOON...SOUTHWEST WINDS WILL LIKELY SCOUR OUT LOW
LEVEL MOISTURE ACROSS ALL BUT THE EASTERN PARTS OF THE FORECAST
AREA. THOUGH SHORTWAVE RIDGING WILL LIKELY INHIBIT CONVECTION
SOMEWHAT... CONVERGENCE ON DRYLINE MAY BE SUFFICIENT TO SUPPORT
THUNDERSTORMS FROM THE LOW ROLLING PLAINS TO THE BIG BEND. ONCE
AGAIN... SHEAR WILL BE A LIMITING FACTOR WHERE THUNDERSTORMS DO
MANAGE TO FIRE.

ANOTHER COLD FRONT IS EXPECTED TO ENTER WEST TEXAS AND SOUTHEAST
NEW MEXICO EARLY WEDNESDAY. CURRENT BEST GUESS IS THAT FRONT WILL
STALL OUT SOMEWHERE EAST OF THE PECOS RIVER WEDNESDAY. SIGNIFICANT
UNCERTAINLY ENTERS THE FORECAST AT THAT POINT AS THERE IS
SIGNIFICANT DIVERGENCE AMONG MODELS WITH RESPECT TO SURFACE FRONT
AND UPPER FORCING. THE DEGREE TO WHICH CONVECTION NEAR THE FRONT
DISPLACES THE BOUNDARY SOUTHWARD IS ALSO UNCERTAIN. FOR NOW...
WILL GO WITH A SOMEWHAT STATIONARY FRONT SCENARIO. MOISTURE AND
CONVERGENCE NEAR THE FRONT WILL CONTINUE RAIN CHANCES THROUGH
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  63  91  64  /  30  70  20  30
CARLSBAD NM                91  59  96  61  /  40  10   0  20
DRYDEN TX                  86  62  92  65  /  30  40  20  20
FORT STOCKTON TX           88  59  95  61  /  40  40  10  20
GUADALUPE PASS TX          86  63  92  63  /  30  10   0  10
HOBBS NM                   84  57  96  59  /  50  30  10  30
MARFA TX                   81  51  87  51  /  40  20  10  20
MIDLAND INTL AIRPORT TX    85  60  92  62  /  40  60  10  30
ODESSA TX                  86  60  93  62  /  40  60  10  30
WINK TX                    90  60 100  63  /  50  40  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, May 28, 12:59 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT MON MAY 28 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1259 PM CDT MON MAY 28 2007 /1159 AM MDT MON MAY 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA.
EXPECT MUCH OF THE ACTIVITY TO MOVE ACROSS SOUTHEAST NEW MEXICO
AND THROUGH THE NORTHERN/CENTRAL PERMIAN BASIN...HOWEVER THE
REMAINDER OF THE FORECAST AREA WILL LIKELY SEE CONVECTION AS WELL.
PRIMARY THREATS WILL BE HAIL...STRONG WINDS...AND VERY HEAVY
RAINFALL. EXPECT LOCALIZED FLASH FLOODING TO BE A CONCERN AS WELL
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGHOUT
MUCH OF THE WEEK...WITH SATURATED GROUNDS...FLASH FLOODING WILL
CONTINUE TO BE AN ISSUE WITH ANY ISOLATED HEAVY SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, May 28, 2:14 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT MON MAY 28 2007

TXZ074-282015-
DAVIS/APACHE MOUNTAINS AREA-
214 PM CDT MON MAY 28 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL BREWSTER
COUNTY AT 214 PM CDT...MOVING EAST AT 5 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:14 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 28, 4:57 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 28, 6:13 PM CDTSevere Thunderstorm WarningMAFBrewster35 min
May 28, 6:51 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.